Drug reactions: warfarin necrosis: practice question

A Dermatology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Dermatology · Drug reactions: warfarin necrosis

Sample item

On day 4 of warfarin initiation without heparin cover, a woman has painful red patches on the breasts and thighs that turn into haemorrhagic necrosis. What is the mechanism?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

C. Transient protein C deficiency causing a hypercoagulable state

Protein C has a short half-life, so early warfarin therapy reduces it before the procoagulant factors fall, causing microvascular thrombosis in fatty areas. Patients with congenital protein C deficiency are especially at risk.

Option by option

  • A. Factor VIII deficiency

    Factor VIII deficiency causes haemophilia.

  • B. IgE mediated mast cell degranulation

    IgE mediated reactions cause urticaria.

  • C. Transient protein C deficiency causing a hypercoagulable state (correct)

    Correct. Early protein C depletion causes thrombosis.

  • D. Antithrombin III excess

    Antithrombin excess would be anticoagulant.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Dermatology questions

Questions about this Dermatology question

What is the answer to this Dermatology question?

The best answer is C, Transient protein C deficiency causing a hypercoagulable state. Protein C has a short half-life, so early warfarin therapy reduces it before the procoagulant factors fall, causing microvascular thrombosis in fatty areas.

Why is "Factor VIII deficiency" not the answer?

Factor VIII deficiency causes haemophilia.

Why is "IgE mediated mast cell degranulation" not the answer?

IgE mediated reactions cause urticaria.

Why is "Antithrombin III excess" not the answer?

Antithrombin excess would be anticoagulant.

What concept does this question test?

It tests Drug reactions: warfarin necrosis in Dermatology. Patients with congenital protein C deficiency are especially at risk.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Drug reactions: warfarin necrosis?

Learn each condition by its primary lesion, site and signature sign. Then use the flashcards and the other Dermatology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.